Hail, Monona
- When
- March 30, 4:50 PM CST
- Where
- Monona County, 1.47 mi NNE of Mapleton Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -95.790
An upper level disturbance caused isolated thunderstorms to develop in northeast Nebraska and west central Iowa during the mid afternoon hours of March 30th. One of the storms dropped quarter-size hail in Monona county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An upper level disturbance caused isolated thunderstorms to develop in northeast Nebraska and west central Iowa during the mid afternoon hours of March 30th. One of the storms dropped quarter-size hail in Monona county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 30, 2:14 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 314 PM CDT FRI MAR 30 2012 .SHORT TERM...TONIGHT THROUGH MONDAY. SEVERAL PERIODS OF ISOLD/SMALL POP CONVECTION CHANCES DOT SHORT TERM FORECAST LANDSCAPE OTHERWISE TEMPERATURES ARE THE PRIMARY CONCERN. FIRST SMALL PRECIP CHANCE IS EARLY THIS EVENING AS UPPER SHORT WAVE ENERGY PUSHING TOWARD MO RIVER PER AFTERNOON STLT IMAGERY FOCUSES ON CONVERGENT BOUNDARY WHICH AT 19Z STRETCHED FROM YKN- TQE-OMA WITH SECOND CONVERGENT AREA APPROACHING LNK AND OLU. SELECTIVE MODELS...I.E. HRRR+4KM WRF HAVE GENERATED SMALL QPF CLUSTER WHICH PUSHES INTO SWRN IA BEFORE WEAKENING FAIRLY QUICKLY WITH LOSS OF HEATING. MEANWHILE RUC KEPT MID LAYER PRETTY DRY/WELL MIXED CAP AND GFS NOT OVERLY SUPPORTIVE EITHER. WILL EXTEND SMALL POPS ERN ZONES EARLY THIS EVENING...HOWEVER...DUE TO CONVERGENT CU AND OCNL WEAK CELLS THAT HAD CONTD TO DEVELOP ON RADAR IN 19-20Z PERIOD. OTHERWISE FLAT UPPER RIDGING SPREADING ACROSS PLAINS ON SATURDAY WILL BRING EVEN WARMER READINGS TO AREA WITH NEAR RECORD HIGHS LIKELY AT OFK/OMA AND LNK. DID NOT INCLUDE LATE AFTERNOON POPS AT THIS TIME NEAR H85 THERMAL AXIS NEAR OR N OF OMA AND POINTS EWD...BUT CONVECTIVE TEMPERATURES COULD BE REACHED PER NAM FORECAST SOUNDINGS. AREA WILL HAVE TO BE MONITORED...BUT LEFT OUT DUE TO AREA APPEARS WILL EXTEND IN GENERAL UPPER RIDGE AREA. UPPER RIDGE AMPS/SHIFTS EAST A LITTLE SUNDAY SPREADING EVEN WARMER H85 TEMPS OVER AREA. RECORD HIGHS AGAIN APPROACHED MANY LOCATIONS AS IT APPEARS MOST HIGHS SHOULD BE A FEW DEGREES WARMER THAN THOSE EXPECTED ON SATURDAY. LEFT IN SMALL POPS WITH FRONT ON MONDAY ALTHOUGH THERE WAS LITTLE UPPER SUPPORT WITH FRONT PUSHING INTO NEGATIVELY TILTED UPPER RIDGE AS ENERGY SPLITS. HOWEVER...WITH VERY WARM TEMPERATURES AHEAD OF THIS STRONGER COLD FRONT...AND DELAYED TIMING A BIT...DID BOOST MAX TEMPS A CATEGORY OR SO SERN 1/2-2/3RDS OF THE AREA. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY. FOCUS TURNS TO HOW FAR NORTH UPPER LOW WILL DRIFT FOR POSSIBLE PRECIP CHANCES...IF IT LIFTS FAR ENOUGH N...OR FOR POTENTIAL FROST/ISOLD FREEZING TEMPERATURES IF PATTERN DEVELOPS INTO A STALLED REX-LIKE BLOCK WITH UPPER LOW FARTHER SOUTH. ALTHOUGH LOWERED A FEW LOW TEMPERATURES INTO UPPER 30S-40ISH WED AM DID NOT STRAY TOO FAR FROM MODEL BLEND WITH OTHER LOW TEMPS AS TOO MANY UNCERTAINTIES PERSIST. DID ALSO LOWER MAX TEMPS A LITTLE IN WED- THU PERIOD AND SPREAD POPS A LITTLE FARTHER NW MON NIGHT INTO TUE. HOWEVER...ENTIRE PERIOD WILL LIKELY SEE CHANGES...AND AT LEAST MODERATE ONES...AS CONFIDENCE WAS LOW WITH HOW PATTERN WILL DEVELOP. && .AVIATION... 18Z TAFS FOR KOMA...KLNK AND KOFK. VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD. A MID LEVEL SHORTWAVE IS MOVING THROUGH EASTERN NEBRASKA THIS AFTERNOON. THIS COULD SPARK A FEW THUNDERSTORMS...MAINLY BEFORE 7 PM. PEARSON && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 432 PM CDT FRI MAR 30 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-311100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 432 PM CDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING. A FEW OF THESE STORMS COULD BE SEVERE WITH HAIL AROUND 1 INCH IN DIAMETER AND GUSTY WINDS. THESE WOULD MAINLY BE IN THE AREA FROM NORFOLK AND COLUMBUS TOWARD OMAHA AND TEKAMAH. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO MONDAY NIGHT. AT THIS TIME THE POSSIBILITY OF SEVERE WEATHER SEEMS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD RELAY ANY REPORTS OF SEVERE WEATHER THIS EVENING. SPOTTER ACTIVATION SHOULD NOT BE NEEDED LATE TONIGHT OR SATURDAY. MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 402 PM CDT FRI MAR 30 2012 NEZ031>033-042-043-302145- STANTON NE-COLFAX NE-MADISON NE-CUMING NE-PLATTE NE- 402 PM CDT FRI MAR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STANTON...COLFAX... SOUTHEASTERN MADISON...SOUTHWESTERN CUMING AND PLATTE COUNTIES UNTIL 445 PM CDT... AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINDSAY...OR 20 MILES SOUTHWEST OF NORFOLK...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MADISON...CLARKSON...LEIGH...CRESTON...HUMPHREY AND CORNLEA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4187 9765 4184 9699 4150 9708 4169 9767 TIME...MOT...LOC 2058Z 275DEG 34KT 4178 9762 PEARSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 431 PM CDT FRI MAR 30 2012 NEZ017-018-032-302215- STANTON NE-PIERCE NE-WAYNE NE- 431 PM CDT FRI MAR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL STANTON... SOUTHEASTERN PIERCE AND WAYNE COUNTIES UNTIL 515 PM CDT... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIERCE...OR 12 MILES NORTH OF NORFOLK...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERCE...WINSIDE AND HOSKINS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4229 9748 4220 9697 4195 9711 4219 9753 TIME...MOT...LOC 2128Z 292DEG 18KT 4221 9746 KERN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
443 PM CDT FRI MAR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 NE LINDSAY 41.74N 97.64W
03/30/2012 E1.00 INCH PLATTE NE PUBLIC
&&
VDEWALDThe Omaha radar (KOAX), 109 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363537.